Tennessee, 2017

Flood and Damaging Winds in Tennessee, July 1, 2017

July 1, 2017 · NWS OHX · 5 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on July 1. A couple of storms produced wind damage and some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on July 1. A couple of storms produced wind damage and some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 1, 10:07 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 1, 10:07 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1107 AM CDT Sat Jul 1 2017

.DISCUSSION...

Cold front sitting near the TN river expected to make little
movement today. Deeper moisture ahead will make bee-line across
the mid-state through the afternoon/evening. Isolated development
currently across the southwest progged to expand throughout the
day...especially east of I-65...as instability increases.
Stability parameters are such that isolated storms could become
strong/severe. Current forecast in line with these trends and
only minor adjustments needed at the time.

&&

.AVIATION...
12Z TAF DISCUSSION.

Scattered showers and storms will affect airports this morning
into the afternoon with VFR/MVFR cigs and VCSH/VCTS. Variable and
gusty winds are possible at airports near stronger storms.
Activity will diminish by Saturday evening. South to west winds up
to 10 knots anticipated this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      87  71  89  70  89 /  60  30  30  30  40
Clarksville    84  69  86  69  87 /  50  20  20  20  30
Crossville     79  66  81  65  82 /  70  30  30  20  40
Columbia       85  70  86  69  87 /  60  30  40  20  40
Lawrenceburg   85  70  86  69  87 /  60  30  40  20  40
Waverly        84  69  87  69  87 /  50  20  20  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 1, 4:31 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
531 AM CDT Sat Jul 1 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-021045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
531 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms today
across the southeast half of Middle Tennessee, generally along and
south of a line from Waynesboro to Gallatin. Scattered
thunderstorms are expected to develop and spread across Middle
Tennessee today, and some storms may become strong to possibly
severe with damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage

Shamburger

In the hours before

Special weather statement, Jul 1, 11:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1210 PM CDT SAT JUL 1 2017

TNZ062-075-077-011800-
Rutherford TN-Coffee TN-Bedford TN-
1210 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...WESTERN
COFFEE AND BEDFORD COUNTIES UNTIL 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm
near Shelbyville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Normandy, Deason, Beechgrove,
Raus, Unionville and Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 8628 3541 8625 3541 8629 3539 8630
      3542 8663 3562 8663 3573 8621 3571 8621
      3567 8616 3537 8610
TIME...MOT...LOC 1709Z 267DEG 22KT 3553 8644

07
Special weather statement, Jul 1, 11:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1210 PM CDT SAT JUL 1 2017

TNZ062-075-077-011800-
Rutherford TN-Coffee TN-Bedford TN-
1210 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...WESTERN
COFFEE AND BEDFORD COUNTIES UNTIL 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Normandy, Deason, Beechgrove,
Raus, Unionville and Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 8628 3541 8625 3541 8629 3539 8630
      3542 8663 3562 8663 3573 8621 3571 8621
      3567 8616 3537 8610
TIME...MOT...LOC 1709Z 267DEG 22KT 3553 8644

07
Special weather statement, Jul 1, 11:23 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
1223 PM CDT SAT JUL 1 2017

TNZ063-077>079-011800-
Cannon TN-Coffee TN-Grundy TN-Warren TN-
1223 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...SOUTHWESTERN WARREN...
NORTHWESTERN GRUNDY AND SOUTH CENTRAL CANNON COUNTIES UNTIL 100 PM
CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Morrison, Viola, Hillsboro and Summitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 8625 3568 8618 3570 8585 3540 8584
TIME...MOT...LOC 1722Z 267DEG 22KT 3554 8615

07

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 1, 11:30 AM CST
Where
Coffee County, 0.77 mi ENE of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.533, -86.107

A tree was blown down on Lonnie Richardson Road at Fredonia Road.

Thunderstorm Wind, Coffee

When
July 1, 11:37 AM CST
Where
Coffee County, 1.67 mi ENE of Ragsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.510, -85.993

Received a picture via Facebook of trees and powerlines blown down on Ragsdale Road.

Thunderstorm Wind, Clay

When
July 1, 2:42 PM CST
Where
Clay County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

A couple of trees were blown down in Celina.

Thunderstorm Wind, Clay

When
July 1, 2:56 PM CST
Where
Clay County, 2.91 mi NNE of Butlers Lndg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.520, -85.555

A tree was blown down in Arcott.

Flood, Clay

When
July 1, 3:45 PM CST to 4:15 PM CST
Where
Clay County, 0.52 mi W of Celina to 0.43 mi SW of Celina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.551, -85.509

Mitchell Street in Celina was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702572, 702573, 702574, 702577, 702578.